To the Editor:
Composite tissue allotransplantation (CTA) is emerging as an active area of clinical research for the replacement of nonvital body parts missing usually because of severe injuries. As with other organ transplants, CTA may transmit donor-hosted diseases to their recipients. Conceivably, infectious agents present in the skin or other CTA tissues are able to reach the recipient's tissues via the bloodstream and to produce systemic infections, favored by the immunosuppressive treatment. The first patient with a facial allograft (FA) developed herpes simplex (HSV) labialis at least on two occasions, both of which were followed by episodes of graft rejection. Since HSV is considered to reside in the lymph nodes wherefrom it spreads to the skin, the donor-skin origin of these infections is however questionable. The patient developed later mollusca contagiosa, benign skin growths due to a poxvirus; these were also most likely not donor-transmitted, since the allograft was healthy at the time of recovery (1). The possibility of tumor transmission from CTA exists, although it has not been observed so far. Although this possibility is not very likely, it underscores the necessity of prevention by careful donor screening. The issue of ‘transmission’ of inflammatory skin diseases (ISD) is more subtle, although pathogenetically very interesting. ISD mostly develop from the interaction between resident skin cells with circulating immune-competent cells or antibodies of recipient's origin. In the case of CTA, the involved cells are heterologous (CTA-including skin-cells are of donor origin and immune cells of recipient's origin); whether they can/will interact as in an autologous situation in ‘normal’ patients is uncertain. Pomahac et al. (2) diagnosed the redness of their FA as rosacea ‘transmitted’ by the donor, who had a relevant history. The diagnosis of ‘idiopathic’ rosacea, and especially its transmission from the donor, calls for caution. Pathologically, rosacea manifests with a predominantly neutrophilic infiltrate surrounding/invading the epithelial hair-follicle wall, features that are absent in CTA rejection (and in fig. 4C of ref. 2). Our FA-recipient developed an almost identical rosacea-like eruption of the FA 2.5 years postgraft (Figure 1). This was most likely due to excessive, long-lasting applications of clobetasol, a high-potency steroid cream known to induce rosacea; the eruption subsided completely upon clobetasol discontinuation and oral cyclin treatment. The patient of Pomahac et al. (2) also applied clobetasol on the FA, which may have induced steroid-rosacea (favored also by the systemic steroid treatment). The strict limitation of the redness on the FA, both in our patient and that of Pomahac et al. (2) favors a ‘local’ disease process, not really transmitted to the recipient (the rest of the face was unaffected). Whatever the explanation, the possibility of ISD developing on CTA (especially the face) renders more difficult the diagnosis of rejection, because of overlapping clinicopathological features (3). On the other hand, apart from dramatically improving the quality of life of patients, CTA will undoubtedly help us better understand the physiology of tissues, both in terms of normal cell origin and renewal (4) and the cellular origin of diseases.